I feel desperate. My husband has had PD for 10 years, since his early 50s. He recognised the symptoms of ICD within a few years, compulsively eating and putting on weight and a heightened libido. He got obsessed with watching pornography. His PD nurse recommended he start to reduce his Ropinirole from 18mg. He never admitted to any professional just how much this was impacting his life and our relationship, he always underplayed it. Each year he has hit at least one really bad patch and the ropinirole has been reduced so now he is taking 8mg. Despite this the past two years have seen his impulsive behaviours worsen. He has taken off overnight on many occasions, then got stranded and couldn’t drive because of ‘off’ spells and then needed to be rescued. He has sought out sex workers and ended up spending thousands of pounds. He feels his family is ganging up on him and that his impulsive behaviours are the least of his problems. His PD symptoms are appalling for him, but the behaviours caused by his drugs are making my life unbearable. I have telephoned his PD nurse to try to make an appointment but so far he has not let me sit in on any of his meetings with her. I think he needs to come off the ropinirole completely but I’m not sure he will agree to it. His consultant has even agreed to let hi. Try out Apomorphine which a different agonist! What can we do? I do not recognise my beautiful, caring, intelligent husband any more.
Hi Joy. So very sorry to hear about your husband’s condition and the effect is having on your relationship and family life.
We have lots of information about compulsive disorders on our website, including how to discuss the issue with healthcare professionals, and what practical steps can be taken to control such behaviour: https://www.parkinsons.org.uk/information-and-support/impulsive-and-compulsive-behaviours-parkinsons
We’d also strongly recommend you get in touch with our Helpline, as they have lots of experience discussing this issue, and will be able to offer the best advice for your situation. You can reach them via email at [email protected], or call free on 0808 800 0303. Lines are open Monday to Friday from 9am to 7pm, and on Saturday from 10am-2pm.
Hope this helps.
This is also your problem as it is affecting you so strongly. Do try to speak to the health professional your husband most trusts and explain to them the problems you are experiencing because of this out-of-character behaviour. Perhaps they did not understand the seriousness of the situation. I have limited experience of it, but I have heard really hair-raising tales about this syndrome. You need to make the professionals who are caring for your husband realise just how bad this has become, so they can help him.
I wish you and your husband well. I hope you can get this problem under control quickly.
I cannot believe that after so many years professionals still fail to acknowledge the terrible damage these drugs do to at least half the patients who take them.
The only way to stop the ICDs is to stop the DA’s completely and replace with Sinemet.
My husband spent a month in hospital coming off 36 mg a day of Requip.
Later he had a month in a psychiatric hospital.
We both had 2 years of help from a neuro psychologist.
Our lives were ruined and we never really recovered although life was bearable for another 10 years.
Now my husband is in a nursing home.
You must FIGHT!
Google and print out info on DAs and ICDs…take it to the professionals. Make them read it.
Try and find one person who believes you…with us it was aParkinson’s Nurse.
She fought to get help for us.
There is no legal help available…although other countries legally recognise the harm done.
Do not give up!
Hello JoyP - my heart goes out to you both. Ask your consultant /GP to refer you to a Clinical Psychologist. I am not sure how you can convince him that you need to he involved in the discussions other than to say how this is impacting on your life to. This is a side of Parkinson’s not addressed enough. Very hard to deal with on all sides. Maggie x
Thank you so much for sharing what happened to your husband. I am hoping that we can get my husband to reduce/stop taking the ropinirole but I think he will want to have the hope of an effective alternative, a pump delivering duadopa or DBS to agree.
We can but try.
Thank you for your concern. We met today with my husband’s PD nurse and she is going to try and get the hospital consultant to refer him for a psychiatric assessment. She acknowledged that the hospital team are primarily concerned with movement disorders and not the psychological impact of the disease and the drugs prescribed to treat the symptoms. His life is a rollercoaster of emotions as well as ‘on’ and ‘off’ motor symptoms. We are taking one day at a time.
I’m so sorry to hear your experience. I know how very destructive this can be. My husband started showing signs of this kind of thing very early on - same onset age as your husband, we’re six years in. I now go to all his appointments with him and our (and I do say our because we both suffer from this disease) neurologist always asks me what I’ve noticed. It seems to me the person with the disease does not always have insight on how it is affecting them. I definitely spot things sooner. My husband dropped the ropinerole down to 12mg. He still has the tendencies but it’s manageable. I’m glad you’ve managed to see the nurse and that you went together. It’s so hard watching someone you love turning into someone else. I hope you’re on track to get more of the person you knew back. Good luck.
I have been on 8mg Ropinerole for 6.5 years with no side effects but then increased the dose to 12 which didn’t seem to be helping the tremor so rapidly increased to 16. I gained weight immediately, couldn’t sleep and started with bladder problems. I am now back down to 12 and sleep is returning and the weight is coming off. This is truly a frightening takeover that I have only just experienced and never want to again. You need to insist that your husband is weaned off this drug. There are many alternative options which aren’t quite so damaging. Good luck.
I apologise for writing to you directly but I could do with some impartial advice. Since my first post on the forum my husband’s doctors took on board our concerns. He was admitted as an inpatient for a week in February and had his meds reduced. He was resistant but was much steadier and less impulsive afterwards. But the effects of these reductions have not been long lasting. His ropinirole has now gone down to 2mg, virtually nothing, but he still demonstrates impulsive behaviours. He has found self isolating difficult, and since lockdown has gone off at least twice and found it hard to drive back because he goes ‘off’. He’s also admitted to paying for sex twice (arguing that the person is ‘self isolating’, not very rational). His mood when he comes back is so low, he feels guilty and takes days to re-surface, or he is belligerent (he won’t answer any questions about whether he has been safe). I don’t know how to deal with this. It’s been ruining our relationship for years now. I had hoped changing his meds would improve things but they haven’t. How do you cope?
Don’t worry if you can’t reply. It’s a difficult time for everyone at the moment.
I’m so sorry for your experience. I’ve not been on forum for a while because we’ve had so much to deal with as a family last two years and it was getting me down. But back on now and in a better place.
I don’t know what to say except you have my sympathy. I have heard that it’s ropinerol that causes this but your husband is on such a low dose of that.
I think it’s all very hard because an extra characteristic that I see is less insight into affect of behaviour on others.
I’ve coped better since I had some counselling which helped me realise that it’s OK to ask myself what I want and need and to seek it out.